Alert archive / Nevada / Wind Advisories in 2010

Wind Advisory 33, NWS Elko, NV

December 19, 2010Elko County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Dec 19, 2010, 3:13 PM PST for Elko County, White Pine County, Nevada. It took effect at Dec 19, 2010, 6:00 PM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2010, 3:13 PM PST (23:13 UTC)
In effect from
Dec 19, 2010, 6:00 PM PST
Expired
Dec 20, 2010, 1:39 AM PST
In force
8 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2010-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2010-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
105 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WWUS75 KLKN 192313
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
313 PM PST SUN DEC 19 2010


NVZ032-034-201200-
/O.NEW.KLKN.WI.Y.0033.101220T0300Z-101220T1200Z/
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE FOLLOWING LOCATIONS...LAMOILLE CANYON...
HARRISON PASS
313 PM PST SUN DEC 19 2010

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST
MONDAY FOR THE EASTERN SLOPES OF THE RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY
FOR THE EASTERN SLOPES OF THE RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST
MONDAY. 

* WINDS: WEST WINDS WILL INCREASE THIS EVENING TO 15 TO 30 MPH
  WITH GUSTS TO 50 MPH.

* TIMING: WINDS WILL BECOME STRONG AND GUSTY BY 7 PM.

* LOCATIONS INCLUDE: SECRET PASS...RUBY AND CLOVER VALLEYS.

* IMPACTS: STRONG AND GUSTY WINDS WILL MAKE TRAVEL DIFFICULT IN
  RUBY AND CLOVER VALLEYS TONIGHT AND ALONG HIGHWAY 93 FROM WELLS
  TO 25 MILES SOUTH OF WELLS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
2 follow-up statements
898 
WWUS75 KLKN 200153
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
553 PM PST SUN DEC 19 2010

NVZ032-034-201200-
/O.EXT.KLKN.WI.Y.0033.101220T0200Z-101220T1200Z/
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE FOLLOWING LOCATIONS...LAMOILLE CANYON...
HARRISON PASS
553 PM PST SUN DEC 19 2010

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM PST MONDAY FOR THE
EASTERN SLOPES OF THE RUBY MOUNTAINS/EAST HUMBOLDT RANGE...

THE WIND ADVISORY FOR THE EASTERN SLOPES OF THE RUBY
MOUNTAINS/EAST HUMBOLDT RANGE IS NOW IN EFFECT UNTIL 4 AM PST
MONDAY. 

* WINDS: WEST WINDS WILL INCREASE THIS EVENING TO 30 TO 40 MPH
  WITH GUSTS TO 57 MPH.

* TIMING: STRONG WINDS WILL CONTINUE THROUGH THE
  OVERNIGHT...GRADUALLY DIMINISHING BY EARLY MONDAY MORNING.

* LOCATIONS INCLUDE: LAMOILLE CANYON...HARRISON PASS

* IMPACTS: STRONG AND GUSTY WINDS WILL MAKE TRAVEL DIFFICULT IN 
  RUBY AND CLOVER VALLEYS TONIGHT AND ALONG HIGHWAY 93 FROM 
  WELLS TO 25 MILES SOUTH OF WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
665 
WWUS75 KLKN 200939
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
139 AM PST MON DEC 20 2010

NVZ032-034-201045-
/O.CAN.KLKN.WI.Y.0033.000000T0000Z-101220T1200Z/
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE FOLLOWING LOCATIONS...LAMOILLE CANYON...
HARRISON PASS
139 AM PST MON DEC 20 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

WINDS ACROSS ELKO COUNTY REMAIN BREEZY TO WINDY AT A FEW LOCALES
EARLY THIS MORNING...BUT HAVE FALLEN WELL BELOW WIND ADVISORY
CRITERIA AS THE COLD FRONT HAS MOVED SOUTH INTO WHITE PINE COUNTY.
THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED.

$$

TURNER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Dec 19, 2:20 AM PST, 12 hours 53 minutes earlier.

Area forecast discussion, Dec 19, 2:20 AM PST, 12 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
220 AM PST SUN DEC 19 2010

.SYNOPSIS...WIDESPREAD RAIN AND SNOW EXPECTED TODAY...AS A STRONG
STORM SYSTEM ARRIVES ON THE GREAT BASIN. NUMEROUS RAIN SHOWERS
WILL CHANGE TO SNOW LATE THIS AFTERNOON AND EVENING AS A STRONG
COLD FRONT ARRIVES. STRONG SOUTHWEST WINDS EXPECTED TODAY...WITH
STRONG WIND GUSTS EXPECTED WITH THE COLD FRONT PASSAGE THIS
EVENING. COLDER AND DRIER FOR MUCH OF NORTHERN NEVADA
MONDAY...ALTHOUGH SNOW WILL CONTINUE FOR NYE AND WHITE PINE
COUNTIES. CONTINUED UNSETTLED WITH MORE RAIN AND SNOW THROUGH
WEDNESDAY...WITH IMPROVING WEATHER THURSDAY AND CHRISTMAS EVE.

&&

.SHORT TERM...TODAY THROUGH TUESDAY. A WET...WINDY...AND TO SOME
EXTENT WHITE DAY FOR THE GREAT BASIN TODAY. VERY STRONG SURGE OF
PACIFIC MOISTURE STREAMING INTO NEVADA THIS MORNING...WITH CLOUD
TOPS COOLING NICELY ON IR SATELLITE IMAGERY. NUMEROUS RAIN SHOWERS
HAVE ALREADY DEVELOPED ACROSS MUCH OF THE CWA...WITH EVEN SOME
LIGHTNING RECENTLY DETECTED NEAR LAKE TAHOE. PLENTY OF RAIN
TODAY...WITH POPS RUNNING 95-100%. ALONG AND SOUTH OF INTERSTATE
80...ATMOSPHERE WILL BE WARM ENOUGH TO KEEP PRECIP RAIN FOR MOST
OF SUNDAY...THROUGH ABOUT 4 PM. NORTH OF INTERSTATE 80...EXPECTING
A RAIN/SNOW MIX GRADUALLY TRANSITIONING TO ALL SNOW WITH TIME
TODAY. BY NOON...00/06Z NAM PROG A STRONG SURFACE LOW TO DEVELOP
OVER EASTERN HUMBOLDT/NORTHWEST ELKO COUNTY. SOUTH OF THIS
FEATURE...EXPECT MILD PACIFIC AIR...NUMEROUS RAIN SHOWERS AND HIGH
SNOW LEVELS...AND STRONG/GUSTY SOUTHWEST WINDS. SURFACE LOW WILL
CONTINUE TO DEEPEN NEAR THE HUMBOLDT/ELKO COUNTY LINE TO NEAR 995
MB BY 4 PM...WITH SIGNIFICANT BAND OF SNOW DEVELOPING BEHIND IT
ACROSS HUMBOLDT COUNTY. IT APPEARS SHORTWAVE WILL PASS BY TO OUR
NORTH AT THIS TIME...GIVING THE GREEN LIGHT FOR THE COLD FRONT TO
MAKE RAPID PROGRESS TO THE SOUTHEAST THIS EVENING. EXPECT COLD
FRONT TO ARRIVE IN WINNEMUCCA AROUND 4 PM...ELKO/SPRING CREEK
AROUND 7 PM...ENTERING WHITE PINE COUNTY 10 PM...ELY BY 1 AM
MONDAY. THE VAST MAJORITY OF THE QPF FROM THIS EVENT WILL FALL AS
RAIN IN THE MILD SOUTHWEST FLOW AHEAD OF THE COLD FRONT TODAY.
THAT BEING SAID...NAM INDICATES A STRONGLY FORCED BAND OF
MODERATE/HEAVY PRECIP THAT ACCOMPANIES THE COLD FRONT...AND
FOLLOWS AN HOUR OR TWO BEHIND IT...AS TEMPS QUICKLY DROP ENOUGH
TO SUPPORT SNOW. FEEL SNOW WILL NOT HAVE MUCH TIME TO ACCUMULATE
BEHIND THE FRONT...AVERAGING 1-3 INCHES FOR MOST VALLEY LOCATIONS.
FEEL THIS WILL BE THE CASE IN ZONE 32/ELKO AND SPRING CREEK AND
WILL FOREGO ANY HEADLINES FOR THIS ZONE FOR NOW. HAVE MAINTAINED
WINTER WEATHER ADVISORIES FOR ZONE 30/HUMBOLDT COUNTY ABOVE 4500
FEET...AND FOR ZONE 31/NORTHERN ELKO COUNTY...AS WELL AS THE RUBY
MOUNTAINS/ZONE 34. HERE...OROGRAPHIC ASSIST PLUS MORE COLD AIR
WILL ENCOURAGE ADVISORY LEVEL SNOWFALL. IN THE MORNING
PACKAGE...EXTENDED THE EXPIRATION TIMES TO 7 PM FOR HUMBOLDT
COUNTY...AND TO 1 AM MONDAY FOR ELKO COUNTY. EXPECT A 1-3 HOUR
PERIOD OF MODERATE TO HEAVY SNOW AND STRONG GUSTY WINDS TO
ACCOMPANY THE COLD FRONT AT ALL LOCATIONS...WITH LIMITED
VISIBILITY EXPECTED.

AGAIN...ACCUMULATIONS ARE EXPECTED TO REMAIN BELOW THE 3 INCH
ADVISORY THRESHOLD FOR MOST VALLEY LOCATIONS...BUT HOLIDAY
MOTORISTS SHOULD BE ALERT FOR THIS ABRUPT COLD FRONTAL PASSAGE
THIS EVENING.

PREFRONTAL SOUTHWEST WINDS WILL BE STRONG AND GUSTY
TODAY...AVERAGING 20 TO 30 MPH WITH HIGHER GUSTS NEAR 40 MPH
LIKELY. STRONGEST WINDS LIKELY WELL SOUTHEAST OF THE COLD FRONT
ACROSS WHITE PINE COUNTY AND ELY. INCREASED WIND/WIND GUST GRIDS
SUBSTANTIALLY...BUT WILL HOLD OFF ON A WIND ADVISORY FOR NOW. WILL
PASS IT ALONG TO THE DAY SHIFT TO MONITOR. CLOUDS AND PRECIP
SHOULD HELP KEEP AT LEAST SOME MOMENTUM ALOFT.

COLDER DRIER AIR INVADES BY MONDAY MORNING...WITH NOTICEABLY
COLDER LOW TEMPS. CERTAINLY NOTHING UNUSUAL FOR DECEMBER. CUT WAY
BACK ON POPS ACROSS THE NORTHERN CWA MONDAY IN THIS DRIER
AIR...WHILE MAINTAINING LIKELY POPS FOR SNOW ACROSS MAINLY NYE AND
WHITE PINE COUNITES. MUCH COLDER MONDAY BEHIND THE FRONT...WITH
MAX TEMPS REDUCED TO THE LOW/MID 30S. MONDAY NIGHT AND
TUESDAY...MODELS AGREE ANOTHER ROUND OF OVERRUNNING WILL SPREAD
SNOW ACROSS THE SOUTHEAST CWA...MAINLY SOUTH AND EAST OF ELKO.
KEPT POPS HIGH FOR THIS AREA FOR THIS EVENT...FOLLOWED BY A
DECREASING POP TREND FOR ALL AREAS TUESDAY. BT

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY. VERY GOOD
AGREEMENT WITH THE LONG TERM MODELS THIS MORNING. A PERSISTENT LONG
WAVE TROUGH PATTERN ENCOMPASSING THE WESTERN U.S. AND THE EASTERN
PACIFIC WILL CONTINUE...BRINGING PERIODIC PRECIPITATION EPISODES TO
THE SILVER STATE. WITH THE CONTINUOUS MOIST FLOW ALOFT...PICKING OUT
THE MOST SIGNIFICANT STORMS WILL BE TRICKY.

BY TUESDAY NIGHT A DEEP UPPER LOW WILL SLIDE DOWN THE TROUGH OUT
OVER THE PACIFIC THEN KICK OUT OVER NEVADA ON WEDNESDAY. THIS WILL
BRING ANOTHER ROUND OF SIGNIFICANT MOISTURE TO THE GREAT BASIN. AT
THIS TIME THE FOCUS OF THE PRECIPITATION CORE WILL BE FROM CALIENTE
IN SOUTHEAST NEVADA TO SALT LAKE CITY UTAH. MODELS ARE DIFFERING
ON WHETHER SIGNIFICANT PRECIPITATION WILL AFFECT THE ELKO AREA OR
STAY EAST. PRECIPITATION TYPE IN THE VALLEYS WILL LIKELY START AS
RAIN AGAIN WITH A STRONG SOUTHERLY FLOW ALOFT. THE AXIS OF THE
SHORTWAVE WILL BE OVER THE CWFA BY THURSDAY 06Z SO SHOWERS WILL
TAPER OFF RAPIDLY AFTER MIDNIGHT WHEN THE COLD AIR RUSHES IN. AT
THIS TIME...DOES NOT LOOK LIKE SIGNIFICANT SNOW WITH THE SPEED AND
MOISTURE FEED BEING EAST...POSSIBLY ENOUGH FOR A FEW INCHES OVER
WHITE PINE COUNTY. THE EXIT OF THIS SW WILL USHER IN A DRIER
PERIOD FOR TWO DAYS....CHRISTMAS EVE AND CHRISTMAS DAY. THERE WILL
BE A SLIGHT RISK FOR RAIN SHOWERS ON CHRISTMAS DAY AND
TEMPERATURES WILL BE AROUND 40 DEGREES.

&&

.AVIATION...LOW STRATUS CAUSING IFR CEILINGS AT KTPH SHOULD IMPROVE
EARLY THIS MORNING WITH ANOTHER STORM SYSTEM MOVING IN. WIDESPREAD
PRECIPITATION IS EXPECTED ACROSS NORTHERN AND CENTRAL NEVADA FOR THE
NEXT 24 HOURS. TEMPERATURES WILL REMAIN ABOVE FREEZING FROM NOW
THROUGH TODAY FOR MOST LOCALES...THUS PRECIPITATION WILL BE IN THE
FORM OF RAIN. MVFR CONDITIONS DUE TO LOWERED CEILINGS AND
VISIBILITIES ARE EXPECTED AT KWMC KEKO AND KELY BETWEEN 11Z AND 20Z
SUNDAY. PRECIPITATION WILL BE MIXED THIS EVENING HOWEVER KELY WILL
BE MAINLY AFFECTED.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 4 AM THIS MORNING TO 1 AM PST MONDAY
FOR NORTHERN ELKO COUNTY.

WINTER WEATHER ADVISORY UNTIL 7 PM PST THIS EVENING ABOVE 4500
FEET FOR HUMBOLDT COUNTY.

WINTER WEATHER ADVISORY FROM 4 AM THIS MORNING TO 1 AM PST MONDAY
FOR RUBY MOUNTAINS/EAST HUMBOLDT RANGE.

&&

99/92/92
Hazardous weather outlook, Dec 19, 3:13 PM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
313 PM PST SUN DEC 19 2010

NVZ030>032-034-202315-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
313 PM PST SUN DEC 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA AND NORTHWEST NEVADA.

.DAY ONE...TONIGHT.

A COLD FRONT WILL BRING SNOW AND WIND TO THE AREA TONIGHT. WINTER
WEATHER ADVISORIES AND WARNINGS HAVE BEEN POSTED. PLEASE SEE
PRODUCT RNOWSWLKN FOR DETAILS. ALSO A WIND ADVISORY HAS BEEN
POSTED FOR THE LEE SLOPES OF THE RUBY MOUNTAINS AND EAST HUMBOLDT
RANGE. PLEASE SEE PRODUCT RNONPWLKN FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODS OF RAIN AND SNOW WILL CONTINUE THROUGH WEDNESDAY THEN DRY
WEATHER WILL COMMENCE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ035-202315-
WHITE PINE COUNTY-
313 PM PST SUN DEC 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA.

.DAY ONE...TONIGHT.

A COLD FRONT WILL BRING SNOW AND STRONG GUSTY WINDS TO THE AREA
LATER TONIGHT. A WINTER STORM WARNING HAS BEEN ISSUED. PLEASE SEE
PRODUCT RNOWSWLKN FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WINTER STORM WARNING WILL REMAIN IN EFFECT THROUGH TUESDAY
MORNING. DRY WEATHER WILL RETURN BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ013-033-036-037-202315-
NORTHERN NYE COUNTY-EXTREME EASTERN ELKO COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
313 PM PST SUN DEC 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT.

A COLD FRONT WILL BRING 1 TO 3 INCHES OF SNOW TO THE VALLEYS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODS OF RAIN AND SNOW WILL CONTINUE THROUGH WEDNESDAY THEN DRY
WEATHER WILL RETURN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 8:34 PM PSTWinter Weather AdvisoryLKNElko, Humboldt, White Pine28 hr
Dec 19, 3:12 PM PSTWinter Storm WarningLKNElko, White Pine43 hr

Nearby

Wind Advisories in Nevada, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.